Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Birmingham, AL

June 16, 2004Greene County, Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2004, 7:20 PM CDT for Greene County, Hale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 7:20 PM CDT (00:20 UTC)
Expired
Jun 16, 2004, 7:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL

The radar

The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KBMX 170020
SVRBHM
ALC063-065-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA
  NORTHWESTERN HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF KNOXVILLE...OR ABOUT 6 MILES EAST OF EUTAW...AND MOVING
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOXVILLE BY 745 PM CDT

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3313 8787 3313 8785 3303 8782 3303 8772
      3301 8771 3301 8764 3298 8764 3278 8770
      3278 8770 3281 8790

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:04 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 3:04 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT WED JUN 16 2004

.SYNOPSIS...
THE FORECAST AREA IS STILL SANDWICHED BETWEEN THE HIGH TO THE EAST
AND THE UPPER LEVEL LOW TO THE WEST.  THE HIGH WILL MOVE WEST
RETURNING THE AREA TO A MORE TYPICAL JUNE PATTERN.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
THE RADAR FROM TODAY HAD GOOD COVERAGE WEST OF INTERSTATE 65.  EXPECT
THE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS AND THEN DIE OFF AFTER SUNSET.  WENT WITH CHANCE POPS
AREA WIDE AND A BIT HIGHER I-65 AND WEST.  FOG AND LOW CLOUDS SHOULD
DEVELOP AGAIN TOWARD MORNING AND BURN OFF RAPIDLY.

THE BERMUDA HIGH TO THE EAST WILL START ITS WESTWARD MIGRATION
TOMORROW AND EXPECT THE SHOWERS AND THUNDERSTORMS TO BE MORE OF AN
AFTERNOON ISSUE FROM THURSDAY THROUGH SATURDAY.  THE UPPER LEVEL
SYSTEM TO THE WEST WILL TRY TO MOVE EAST A BIT SO WENT WITH HIGH
CHANCE POPS FOR THE NORTHWEST AREA TOMORROW AND CHANCE EVERYWHERE
ELSE.
&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
TYPICAL JUNE TYPE WEATHER WITH AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.  HIGHS IT THE LOWER 90S AND LOWS IN THE LOWER 70S.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 75 90 73 91 73 / 40 30 30 30
MONTGOMERY 76 91 74 92 74 / 30 40 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

80
Hazardous weather outlook, Jun 16, 1:09 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUN 16 2004

ALZ011>015-017>050-171800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS
OVER 30 MPH OR SMALL HAIL.  HOWEVER...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE WEATHER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 1:23 PM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT WED JUN 16 2004

ALZ023-161900-
TUSCALOOSA-
123 PM CDT WED JUN 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
200 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHWEST OF KELLERMAN TO 12
MILES SOUTH OF BROOKWOOD...MOVING NORTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BROOKWOOD AND KELLERMAN THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3354 8764 3306 8740 3328 8713 3347 8734
      3361 8738 3361 8756

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.